Manuscripta Mathematica

, Volume 134, Issue 3–4, pp 377–403 | Cite as

Gamma-convergence of nonlocal perimeter functionals

  • Luigi AmbrosioEmail author
  • Guido De Philippis
  • Luca Martinazzi


Given \({\Omega\subset\mathbb{R}^{n}}\) open, connected and with Lipschitz boundary, and \({s\in (0, 1)}\), we consider the functional
$$\mathcal{J}_s(E,\Omega)\,=\, \int_{E\cap \Omega}\int_{E^c\cap\Omega}\frac{dxdy}{|x-y|^{n+s}}+\int_{E\cap \Omega}\int_{E^c\cap \Omega^c}\frac{dxdy}{|x-y|^{n+s}}\,+ \int_{E\cap \Omega^c}\int_{E^c\cap \Omega}\frac{dxdy}{|x-y|^{n+s}},$$
where \({E\subset\mathbb{R}^{n}}\) is an arbitrary measurable set. We prove that the functionals \({(1-s)\mathcal{J}_s(\cdot, \Omega)}\) are equi-coercive in \({L^1_{\rm loc}(\Omega)}\) as \({s\uparrow 1}\) and that
$$\Gamma-\lim_{s\uparrow 1}(1-s)\mathcal{J}_s(E,\Omega)=\omega_{n-1}P(E,\Omega),\quad \text{for every }E\subset\mathbb{R}^{n}\,{\rm measurable}$$
where P(E, Ω) denotes the perimeter of E in Ω in the sense of De Giorgi. We also prove that as \({s\uparrow 1}\) limit points of local minimizers of \({(1-s)\mathcal{J}_s(\cdot,\Omega)}\) are local minimizers of P(·, Ω).

Mathematics Subject Classification (2000)

49Q15 49Q20 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ambrosio L., Fusco N., Pallara D.: Functions of Bounded Variation and Free Discontinuity Problems. Oxford Mathematical Monographs. The Clarendon Press, Oxford University Press, New York (2000)Google Scholar
  2. 2.
    Bourgain, J., Brézis, H., Mironescu, P.: Another look at Sobolev spaces. In: Menaldi, J.L., Rofman, E., Sulem, A. (eds.) Optimal Control and Partial Differential Equations, pp. 439–455. IOS Press (2001)Google Scholar
  3. 3.
    Brézis, H.: How to recognize constant functions. A connection with Sobolev spaces, Uspekhi Mat. Nauk, 57, 59–74 (2002), transl. in Russian Math. Surveys 57, 693–708 (2002)Google Scholar
  4. 4.
    Caffarelli, L., Valdinoci, E.: Uniform estimates and limiting arguments for nonlocal minimal surfaces, preprint (2009)Google Scholar
  5. 5.
    Caffarelli, L., Roquejoffre, J.-M., Savin, O.: Non-local minimal surfaces, preprint (2009)Google Scholar
  6. 6.
    Dal Maso G.: An Introduction to Γ-Convergence. Birkhäuser, Basel (1993)Google Scholar
  7. 7.
    De Giorgi E.: Nuovi teoremi relativi alle misure (r − 1)-dimensionali in uno spazio a r dimensioni. Ricerche Mat. 4, 95–113 (1955)zbMATHMathSciNetGoogle Scholar
  8. 8.
    De Giorgi E., Letta E.: Une notion générale de convergence faible pour des fonctions croissantes d’ensemble. Ann. Scuola Norm. Sup. Pisa 4, 61–99 (1977)zbMATHMathSciNetGoogle Scholar
  9. 9.
    Fonseca I., Müller S.: Quasi-convex integrands and lower semicontinuity in L 1. SIAM J. Math. Anal. 23, 1081–1098 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Giusti E.: Minimal Surfaces and Functions of Bounded Variation. Monographs In Mathematics. Brickhauser, Basel (1984)Google Scholar
  11. 11.
    Maz’ya V., Shaposhnikova T.: Erratum to: On the Bourgain, Brezis, and Mironescu theorem concerning limiting embeddings of fractional Sobolev spaces. J. Funct. Anal. 201, 298–300 (2003)CrossRefMathSciNetGoogle Scholar
  12. 12.
    Morse A.P.: Perfect blankets. Trans. Am. Math. Soc. 61, 418–422 (1947)zbMATHMathSciNetGoogle Scholar
  13. 13.
    Nguyen H.-M.: Further characterizations of Sobolev spaces. J. Eur. Math. Soc. 10, 191–229 (2008)zbMATHGoogle Scholar
  14. 14.
    Nguyen, H.-M.: Γ-convergence, Sobolev norms and BV functions, preprint (2009)Google Scholar
  15. 15.
    Visintin A.: Generalized coarea formula and fractal sets. Jpn. J. Indust. Appl. Math. 8, 175–201 (1991)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  • Luigi Ambrosio
    • 1
    Email author
  • Guido De Philippis
    • 1
  • Luca Martinazzi
    • 2
  1. 1.Scuola Normale SuperiorePisaItaly
  2. 2.Centro De GiorgiPisaItaly

Personalised recommendations